Getting flustered

Since my oncologist wants me on endocrine therapy for 10 years, I started taking low dose (5mg) tamoxifen. I have been on it for just over a month. At first I was getting slight headaches, but I was taking it at night so it wasn’t really affecting me.

What have noticed is that I seem to get easily flustered when I have too make too many decisions in a short period of time. I went to the movie the other day with some friends, and the act of buying the tickets through me for a loop. Since they didn’t have 5 seats in a row, we had to sit in a group of 2 and a group of 3. But I couldn’t make that decision. I couldn’t figure it out. I couldn’t read the screen that told me which seats were available. It was just too much to process.

I notice that I have an underlying level of anxiety that I don’t recall having before.

It was on my walk around the block today – which I’m doing now – yay, I realized that the flustering feelings align with me taking tamoxifen. It occurs to me now that it is meds that are causing this feeling, rather than my brain not behaving. There is some relief in that, as it means that when I stop the meds my brain will work better – but it also isn’t good because I need to be on the meds, and the alternative, and aromatase inhibitor, is so much more potent and likely to have worse side effects.

For now I can live with it. Now that I know the source of it, when the flustering starts to happen, I can try and use some cognitive behavioural therapy to change my thinking and calm things down. In theory, that will help. I won’t know until I try it.

The first step is always to identify the problem, so I can say that I have at least achieved that.

Feature image by Hans-Peter Gauster on Unsplash.

Becky
  • Becky

One Comment

  • Hi Becky, being flustered is a frustrating side effect. We have to make decisions all the time just to get through the day and generally don’t even notice that it’s a complicated process. As I get older I’ve noticed the next stage is for people to step in and make decisions FOR me believing, I guess, they are making my life easier. Alternately, it is an inconvenience to others for you to be a “slow processor” and also a possible indication the information coming at you is not clearly presented?

    Watch the anxiety, for me it’s a sign I’m not performing as well as I think I should but the reaction is like an automatic response from a time before medical traumas and big medication schedules ate a hole in my head. Do we give ourselves credit for the damage we’ve endured–the effort it takes to “come back”? Knowing and identifying our limitations, as you say, is the first step. Rejecting the inevitability of their ruling us seems like the next step.

    Take Care,
    Scott

Leave a Reply

css.php
%d bloggers like this: